Nebraska, 2015Winter Storm in Nebraska, December 15 to 16, 2015
December 15 to 16, 2015 · NWS CYS · 9 events in 9 counties and zones
A strong Pacific low pressure system moved across the central Rockies and produced periods of moderate to heavy snow along with gusty north to northeast winds of 35 to 45 mph. The combination of falling and blowing snow produced near whiteout conditions across much of the western Nebraska Panhandle.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific low pressure system moved across the central Rockies and produced periods of moderate to heavy snow along with gusty north to northeast winds of 35 to 45 mph. The combination of falling and blowing snow produced near whiteout conditions across much of the western Nebraska Panhandle. Interstate 80 was closed for several hours. Snow totals ranged from six to twelve inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 5:04 AM MST, 56 minutes earlier.
Area forecast discussion, Dec 15, 5:04 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
504 AM MST TUE DEC 15 2015
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 436 AM MST TUE DEC 15 2015
STORM SYSTEM OVER COLORADO STILL ON TRACK TO PICK UP SPEED AND
SHIFT QUICKLY EAST INTO THE PLAINS TODAY. THE MAIN QUESTION AT
THIS TIME IS HOW MUCH WARP AROUND PRECIPITATION WILL OCCUR OVER
THE FORECAST AREA. ONE AREA THAT HAS NOT PICKED UP AS MUCH SNOW
AS EXPECTED IS INTO EAST CENTRAL WYOMING SUCH AS AROUND DOUGLAS.
AS OF 4 AM ONLY A DUSTING TO A HALF AN INCH OF SNOW WAS REPORTED
ACROSS CONVERSE COUNTY. THIS COMPARES TO 2 OR 5 INCHES THAT
SHOULD HAVE BEEN ON THE GROUND ACCORDING TO YESTERDAYS NUMERICAL
MODELS.
DOWNGRADED THE WINTER STORM WARNING TO AN ADVISORY FOR NIOBRARA
AND CONVERSE COUNTIES. ALSO THE NORTHERN LARAMIE RANGE IN THE
CHEYENNE FORECAST AREA IS ONLY SHOWING 3 TO 5 INCHES BASED ON
SNOTELS WHILE 6 TO 9 INCHES SHOULD HAVE ALREADY FALLEN. SHOULD
STILL SEE SOME LIGHT WRAP AROUND PRECIPITATION OVER THIS AREA
THROUGH THIS AFTERNOON BUT AGAIN THE MODELS ARE LIKELY OVERDOING
THE PRECIPITATION AMOUNTS...ESPECIALLY CONSIDERING HOW QUICKLY
THIS SYSTEM WILL SHIFT EAST AND LACK OF A DEEP MOISTURE SOURCE.
THE MAIN UPPER LEVEL SUPPORT CURRENTLY OVER FAR SOUTHEAST WYOMING
AND NE PANHANDLE WILL DECREASE THE REST OF TODAY...AND BY LATER
THIS MORNING DOWNSLOPE NORTHWEST WINDS WILL DEVELOP...MAKING IT
MORE DIFFICULT FOR ACCUMULATING SNOWS TO OCCUR IN SOUTHEAST
WYOMING. OF COURSE NORTHWEST WINDS FAVOR PLACES LIKE THE PINE
RIDGE FOR UPSLOPE SNOW ENHANCEMENT.
THE HIGHER SNOW AMOUNTS SHOULD GENERALLY BE FOUND OVER THE
NEBRASKA PANHANDLE. MODELS STILL PAINTING A LOT OF PRECIPITATION...
ESPECIALLY OVER THE SOUTHERN NEBRASKA PANHANDLE WHERE THE
STRONGEST LOWER TO MID LEVEL THETAE ADVECTION WILL OCCUR. GIVEN
THE FACT THAT SIDNEY SHOULD ALREADY HAVE .15 INCHES OF LIQUID AND
IS ONLY NOW STARTING TO SNOW...IT DOES NOT BODE WELL FOR THE
MODELS HAVING A GOOD HANDLE ON THE AMOUNT OF MOISTURE AVAILABLE.
THEREFORE THE CURRENT SNOW FORECAST VERY WELL COULD BE A FEW
INCHES TOO GENEROUS. REGARDLESS...THERE WILL BE ACCUMULATIONS OF
SNOW MAKING ROADS SNOW COVERED AND SLIPPERY. NOT EXPECTING MUCH IN
THE WAY OF BLOWING SNOW TODAY. OF COURSE THE SNOW WILL BE BLOWING
AS IT IS FALLING BUT AS FOR SNOW ON THE GROUND BE RELOFTED INTO
THE AIR THERE WILL GENERALLY NOT BE ENOUGH SNOW ON THE GROUND FOR
THAT TO OCCUR. GRANTED SOME BLOWING SNOW WILL OCCUR BUT THE BIGGER
FACTOR WILL BE DRIFTING. WINDS WILL BE STRONG ENOUGH TODAY TO
PRODUCE DRIFTS. SHOULD SEE ONE TO THREE FOOT HIGH DRIFTS DEPENDING
OF COURSE ON HOW MUCH SNOW FALLS AT ANY GIVEN LOCATION.
SNOW WILL BEGIN TO TAPER OFF FROM WEST TO EAST TODAY. MOST SNOW
ACCUMULATION WILL END BY EARLY THIS EVENING WITH SOME LIGHT SNOW
LINGERING INTO THE NORTHERN NEBRASKA PANHANDLE. WINDS WILL REMAINS
GUSTY THROUGH TONIGHT ACROSS THE PLAINS WITH RELATIVELY LIGHT
WINDS INTO SOUTH CENTRAL WY. WINDS WILL INCREASE ACROSS THE
ARLINGTON AREA TOMORROW NIGHT INTO WEDNESDAY. THAT IS A CONCERN
GIVEN THE NEW SNOW FALL IN THAT AREA. BLOWING SNOW MAY BECOME AN
ISSUE FOR SEVERAL HOURS WEDNESDAY MORNING AROUND ARLINGTON.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 340 AM MST TUE DEC 15 2015
THE MODELS HAVE BEEN PRETTY CONSISTENT AT SHOWING A SHORTWAVE DIVING
SOUTHEASTWARD FROM WYOMING INTO COLORADO ON THURS. THERE IS SOME
DECENT ASCENT IN AREAS ALONG INTERSTATE 80 ON THURS MORNING BEFORE
SUBSIDENCE ENSUES DURING THE AFTN. 700MB TEMPS ARE QUITE COLD (-
18C) BEHIND THE UPPER WAVE SO HIGHS WILL STRUGGLE TO GET OUT OF THE
LOW 20S. HEIGHTS RISE BY FRI AND A SFC TROUGH DEVELOPS ALONG THE
LARAMIE RANGE. THE 850MB CAG-CPR GRADIENT RISES TO AROUND 60 MTRS
AND WITH WARM AIR ADVECTION ALOFT...COULD SEE HIGH WINDS DEVELOP IN
THE ARLINGTON/VEDAUWOO AREAS. THE REAL WARMUP COMES ON SAT AS 700MB
TEMPS RISE TO 0C AND HIGHS WILL BE BACK INTO THE UPPER 40S TO THE
EAST OF THE LARAMIE RANGE. WHILE THERE COULD BE SOME STRONG WIND
GUSTS IN THE WIND PRONE AREAS...THE LLVL GRADIENT DOES NOT LOOK
STRONG ENOUGH TO SUPPORT A WIDESPREAD HIGH WIND EVENT OVER THESE
AREAS. TEMPS ON SUN/MON WILL BE SLIGHTLY COOLER AND THERE WILL BE
A CHANCE OF OROGRAPHIC SNOW IN THE SIERRA MADRE AND SNOWY RANGES
AS PACIFIC MOISTURE STREAMS INTO THE REGION IN INCREASING ZONAL
FLOW ALOFT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 453 AM MST TUE DEC 15 2015
WIDESPREAD IFR/LIFR CONDITIONS DUE TO SNOW WILL OCCUR THROUGH THE
AFTERNOON FOR MUCH OF THE SITES. BRIEF PERIODS OF MODERATE SNOW
WILL BE POSSIBLE ESPECIALLY TO THE EAST OF THE LARAMIE RANGE
...REDUCING VIS DOWN TO ONE HALF MILE. BREEZY NORTH WINDS WILL
ALSO OCCUR WITH GUSTS TO 25-30 KTS. THE SNOW WILL GRADUALLY TAPER
OFF BY THE AFTERNOON/EVENING.
&&
.FIRE WEATHER...
ISSUED AT 430 AM MST TUE DEC 15 2015
SNOW WILL SLOWLY TAPER OFF FROM WEST TO EAST ACROSS SOUTHEAST
WYOMING AND WESTERN NEBRASKA PANHANDLE TODAY INTO TONIGHT.
BLOWING AND DRIFTING SNOW.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
WYZ101>103-106>108-115>119.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR WYZ104-
105-109-111-113.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ110-
112-114.
NE...WINTER STORM WARNING UNTIL 3 AM MST WEDNESDAY FOR NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...SML
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...SMLHazardous weather outlook, Dec 15, 3:47 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
347 AM MST TUE DEC 15 2015
WYZ101>119-161100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
347 AM MST TUE DEC 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW AND PATCHY BLOWING SNOW WILL CONTINUE THROUGH THIS AFTERNOON
OVER SOUTHEAST WYOMING. STORM TOTAL SNOWFALL ACCUMULATIONS ARE
EXPECTED TO BE 3 TO 6 INCHES OVER LOWER ELEVATIONS WITH 10 TO 15
INCHES IN THE MOUNTAINS. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-161100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
347 AM MST TUE DEC 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SNOW AND PATCHY BLOWING SNOW WILL CONTINUE THROUGH THIS EVENING OVER
THE WESTERN NEBRASKA PANHANDLE. STORM TOTAL SNOWFALL ACCUMULATIONS
ARE EXPECTED TO BE 4 TO 7 INCHES. WINTER STORM WARNINGS ARE IN
EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 15, 5:53 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 AM MST TUE DEC 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 1 NE CHEYENNE 41.16N 104.78W
12/15/2015 M2.0 INCH LARAMIE WY OFFICIAL NWS OBS
0500 AM SNOW KIMBALL 41.23N 103.66W
12/15/2015 E1.0 INCH KIMBALL NE LAW ENFORCEMENT
0500 AM SNOW SIDNEY 41.13N 102.97W
12/15/2015 E1.0 INCH CHEYENNE NE PUBLIC
&&
LIEBLWinter Storm, Banner
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- Banner forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Four to ten inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Box Butte
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Six to twelve inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Cheyenne
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Seven to twelve inches of snow was reported countywide. Several county roads, as well as Interstate 80, were impassable due to blowing snow and poor visibility.
Winter Storm, Dawes
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Six to twelve inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Kimball
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- Kimball forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Seven to twelve inches of snow was reported countywide. Several county roads, as well as Interstate 80, were impassable due to blowing snow and poor visibility.
Winter Storm, Morrill
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Four to nine inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, North Sioux
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Four to eight inches of snow was reported. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Scotts Bluff
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, South Sioux
- When
- December 15, 6:00 AM MST to December 16, 3:00 AM MST
- Where
- South Sioux forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Five to ten inches of snow was reported. Several county roads were impassable due to blowing snow and poor visibility.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, December 15, 2015$28,000 · 4 events
- Winter Storm in South Dakota, December 15 to 16, 201520 events
- Winter Storm and Heavy Snow in Minnesota, December 15 to 16, 201520 events
- Heavy Snow and Winter Weather in South Dakota, December 15 to 16, 201517 events
- Winter Storm and Heavy Snow in North Dakota, December 15 to 16, 201516 events
- Winter Storm in South Dakota, December 15 to 16, 201515 events
- Heavy Snow in Idaho, December 15 to 16, 201510 events
- Winter Storm in Nebraska, December 15 to 16, 20159 events
- Heavy Snow in North Dakota, December 15 to 16, 20158 events
- Heavy Snow and Winter Weather in Washington, December 15 to 16, 20155 events
- Frost and Freeze in California, December 15 to 16, 20154 events
- Heavy Snow in Minnesota, December 15 to 16, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619000, 619001, 619002, 619003, 619004, 619005, 619006, 619007, 619008.